Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Blacksburg, VA

August 2, 2016Wilkes County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Aug 2, 2016, 1:45 PM EDT for Wilkes County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 1:45 PM EDT (17:45 UTC)
Expired
Aug 2, 2016, 2:30 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 136 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WWUS81 KRNK 021745
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT TUE AUG 2 2016
 
NCZ019-021830-
WILKES-
145 PM EDT TUE AUG 2 2016

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN
WILKES COUNTY...

AT 144 PM EDT...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN EXTENDED
FROM NEAR NORTH WILKESBORO...THROUGH BOOMER...TO ELKVILLE. THE
STORMS WERE NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
BOOMER...
MORAVIAN FALLS...
AND WILKESBORO RESERVOIR.

TORRENTIAL RAINFALL MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
      3607 8144 3609 8146 3620 8108 3607 8088
      3606 8088 3605 8090 3606 8098 3603 8107
      3604 8111 3604 8114 3603 8116 3604 8119
      3603 8124 3600 8132
TIME...MOT...LOC 1744Z 310DEG 3KT 3614 8107 3604 8120 3607 8138 
$$

MBS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 9:47 AM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 2, 9:47 AM EDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
947 AM EDT Tue Aug 2 2016

.SYNOPSIS...
A weak front boundary near the Virginia/North Carolina border will
drift very slowly south through Wednesday as weak high pressure
builds southwest from New England into the region. Meanwhile, a series
of upper-level disturbances will track southeastward across the
region. A new cold front will approach from the northwest by the
weekend. The combination of these weather features will result in
a continued unsettled weather pattern across the region with
scattered to numerous showers and some thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM EDT Tuesday...

Surface convergence along the broad and diffuse boundary stretched
across the area this morning shows up well in streamline analysis,
the morning sounding from RNK shows very deep moisture, and water
vapor imagery supports weak short waves moving into the region
on northwest flow aloft. All of these ingredients will bring a
good chance of showers to the Appalachians and central mid
Atlantic region today. While there is sufficient instability for
thunder, believe the deep layer moisture will favor warm rain
processes and act to suppress thunder just a bit. In anticipation
of increased cloud cover believe highs today will be a tad lower
than previous days.

Previous AFD...

A weak nearly stationary front remained near the North
Carolina/Virginia border this morning. Evening showers and
thunderstorms lingered in the vicinity of this front, initiating
off the higher terrain of the Blue Ridge Monday evening, then
dissipating downstream across the Piedmont. Meanwhile, a remnant
MCS/MCV was moving into the southwest part of the region from
eastern KY. This later feature will be the main focus for weather
across the region today as it tracks east to east-southeast near
the stalled frontal boundary. Would expect scattered to numerous
showers and thunderstorms, especially later this morning into the
afternoon with diurnal heating, as a result of this feature, the
proximity of the stalled boundary/weak baroclinic zone, and
continued high moisture contents. PWATS remain in the 1.5 to 2.0
inch range. How strong the thunderstorms are today/tonight is in
question thanks to abundant mid/high cloud cover which will act to
limit instability along with more morning showers than a typical
diurnal pattern. SPC does not currently have any part of the CWA
outlooked for severe today/tonight, which I tend to agree with
given the meager instability advertised by most models today and
the points noted above.

A greater concern may be heavy rainfall, especially along the east
flanks of the Blue Ridge. Some parts of the Blue Ridge across
Floyd into Patrick have already seen up to 2 inches of rain during
the past 24 hours and this area is primed for more. WPC has
outlooked this area for a marginal risk of excessive rainfall for
Day2 (Wednesday) when a better easterly flow becomes established.

Overnight into Wednesday morning, a hybrid wedge pattern becomes
apparent as weak high pressure drifts off the northern Mid-
Atlantic coast. This will likely result in persistent showers/light
rain southern areas and light rain/sprinkles/perhaps even drizzle
further north by Wednesday morning.

Temperatures today should be cooler than Monday and most recent
days for that matter with clouds and more widespread precipitation
as well as earlier in the day. Look for highs mostly in the 80s,
with 70s mountains and near 90 Piedmont. It will remain muggy
overnight with lows mostly in the mid 60s to lower 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 300 AM EDT Tuesday...

Models continue to advertise a weak wedge centered over the Mid
Atlantic south into North Carolina through the remainder of the
week. Models were initially mostly dry with this wedge except across
the North Carolina High Country. 00Z models are now coming in wetter
for the entire forecast area, therefore increase PoPs through the
period. With an upper level trough across the southern Ohio and
Tennessee Valleys and an 850 mb reflection draped over the southern
Appalachains, precipitation will be showers rather than the typical
stratiform rain. Models also look to be suffering from convective
feedback, therefore kept rainfall amounts lower than the guidance.
Showers will not be ongoing through the entire period. When there is
a break, we added in patchy drizzle to locations with an easterly or
southeasterly upslope flow. In any case, if it is not raining or
drizzling, low clouds and/or fog will be around keeping conditions
gray and damp.

With more clouds, an easterly flow, and increased chances for
rain in a wedge, temperatures will be cooler than normal. 00Z
guidance was 10F cooler than 12Z for Wednesday and Thursday Max
temperatures, therefore followed suit. Afternoon temperatures
along and east of the Blue Ridge should have a range from the mid
70s to lower 80s. Areas outside of the wedge, Richlands-Bluefield
area may warm into the mid 80s. Overnight lows will remain warmer
than normal with readings in the mid 60s to lower 70s.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 315 PM EDT Monday...

Heights continue to rise heading into Friday, all while the surface
ridge remains positioned just east of the area.  However, by Friday
afternoon, a decent shortwave trough will be moving through the
Great Lakes region.  Its associated trough axis and surface cold
front will be approaching the region through the Ohio and Tennessee
Valleys. This added energy will allow for better coverage of showers
and storm in the western parts of the area by the late afternoon as
compared Wednesday and Thursday.

The cold front is progged to move into and through the region
Saturday into Saturday night. Look for even better coverage of
showers and storms.

For our weather Sunday into Monday, and important question is how
far south will the cold front be located. Will lean on the side of
persistence that it will make it through the area, but not progress
far enough not to be in close enough proximity to be factor in our
sensible weather. Will continue with isolated to scattered mainly
daytime showers and storms in our forecast, especially for the
southern third of the region.

Temperatures during this portion of the forecast will trend to
warmer than normal through Saturday then cool off slightly by
Monday.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
As of 745 AM EDT Tuesday...

Remnant MCS/MCV drifting into the western part of the area in a
dissipating stage, but still managing to hold together in the form
of a circular area of showers. This will drift into southeast
WV/southwest VA over the next few hours, then likely redevelop
into more robust convection around midday, especially along and
east of the Blue Ridge. Ceilings across the CWA are mostly VFR
with the exception of the usual pockets of early morning dense
fog. This will dissipate within the next couple of hours leaving
extensive mid/high clouds in place. MVFR cigs may accompany TSRA
activity later in the day, but much of the day should see VFR
cigs and vsbys.

Overnight, a wedge will develop and be enhanced by lingering
precipitation and a stalled frontal boundary to our south
encouraging overrunning. Cigs will begin to lower into the IFR and
LIFR category as the night progresses from east to west.
Thunderstorms will end, but showers and light rain, potentially
even drizzle along and north of the U.S. 460 corridor can be
expected overnight.

Winds, light and variable through much of the TAF valid period
with weak high pressure over the region. Winds will trend
northeast after 00Z, and especially after 06Z as the wedge begins
to develop across the region.

Extended aviation discussion...

As noted above, wedge development expected to begin overnight
tonight and especially into Wednesday. Overrunning clouds and
precipitation likely into Wednesday. Precipitation will tend to
be more stratiform and potentially in the form of light rain
showers or drizzle northern areas, perhaps scattered thunderstorms
further south during the afternoon. Somewhat deeper moisture will
return north by Thursday ahead of the next upstream cold front
with better shra/tsra coverage espcly across the mountains
Thursday afternoon and again Friday. Next weak cold front
approaches Saturday with perhaps slightly better convective
coverage by late in the day. Otherwise VFR conditions are expected
for most of the time, with the exception being temporary sub-VFR
conditions with any shower or thunderstorm, and during the night
with patchy fog and stratus.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RAB
NEAR TERM...MBS/RAB
SHORT TERM...RCS
LONG TERM...DS/RCS
AVIATION...JH/MBS/RAB
Hazardous weather outlook, Aug 2, 5:13 AM EDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 AM EDT TUE AUG 2 2016

NCZ004>006-020-VAZ007-009>014-018>020-023-024-034-035-043>047-058-
059-WVZ042>044-507-508-031100-
STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
513 AM EDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ015>017-022-032-033-031100-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GRAYSON-CARROLL-FLOYD-ROANOKE-
PATRICK-FRANKLIN-
513 AM EDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT. IN AREAS OF HEAVIER AND PERSISTENT
RAINFALL...LOCALIZED FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ARE
EXPECTED WEDNESDAY. AREAS OF HEAVY RAINFALL WILL BE
POSSIBLE...ESPECIALLY NEAR THE BLUE RIDGE...WHICH COULD LEAD TO
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, Aug 2, 12:40 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EDT TUE AUG 2 2016

NCZ018-019-021745-
WILKES-WATAUGA-
1240 PM EDT TUE AUG 2 2016

...SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT WILKES
AND SOUTHEASTERN WATAUGA COUNTIES...

AT 1238 PM EDT...SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS
EXTENDED FROM STONE MOUNTAIN STATE PARK TO NEAR DARBY. THE STORMS
WERE NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
BOOMER...
MC GRADY...
AND WILBAR.

TORRENTIAL RAINFALL MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3604 8140 3607 8141 3609 8146 3610 8151
      3612 8155 3612 8167 3629 8140 3628 8137
      3631 8136 3636 8129 3638 8122 3643 8117
      3642 8113 3643 8108 3641 8104 3638 8103
      3637 8098 3639 8098 3633 8087 3600 8130
TIME...MOT...LOC 1638Z 152DEG 1KT 3638 8106 3610 8155

MBS
Special weather statement, Aug 2, 1:45 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT TUE AUG 2 2016

NCZ019-021830-
WILKES-
145 PM EDT TUE AUG 2 2016

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN
WILKES COUNTY...

AT 144 PM EDT...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN EXTENDED
FROM NEAR NORTH WILKESBORO...THROUGH BOOMER...TO ELKVILLE. THE
STORMS WERE NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
BOOMER...
MORAVIAN FALLS...
AND WILKESBORO RESERVOIR.

TORRENTIAL RAINFALL MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
      3607 8144 3609 8146 3620 8108 3607 8088
      3606 8088 3605 8090 3606 8098 3603 8107
      3604 8111 3604 8114 3603 8116 3604 8119
      3603 8124 3600 8132
TIME...MOT...LOC 1744Z 310DEG 3KT 3614 8107 3604 8120 3607 8138

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:13 PM EDTSpecial Weather StatementRNKSmyth32 min
Aug 2, 6:25 PM EDTSpecial Weather StatementRNKRoanoke65 min
Aug 2, 6:32 PM EDTSpecial Weather StatementRNKHalifax28 min
Aug 2, 7:36 PM EDTAreal Flood AdvisoryRNKCraig3 hr
Aug 2, 7:59 PM EDTAreal Flood AdvisoryRNKPittsylvania6 hr
Aug 2, 12:40 PM EDTSpecial Weather StatementRNKWilkes65 min
Aug 2, 3:46 PM EDTSpecial Weather StatementRNKSurry44 min
Aug 2, 4:23 PM EDTSpecial Weather StatementRNKStokes67 min
Aug 2, 4:52 PM EDTSpecial Weather StatementRNKRockingham53 min
Aug 2, 5:24 PM EDTAreal Flood AdvisoryRNKRockingham3 hr
Aug 2, 6:51 PM EDTSpecial Weather StatementRNKRockingham54 min
Aug 2, 7:28 PM EDTAreal Flood AdvisoryRNKRockingham3 hr
Aug 2, 6:01 PM EDTSpecial Weather StatementRNKMonroe59 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.